Update

January 17, 2011

Not a lot is going on right now with my RA, thankfully.  My ankles are painful but they always are, so that’s nothing new.  Otherwise my joints feel pretty good.  I’m staying away from caffeine, which I believe is helping to keep my RA under control (but who knows, really).  However I am still having issues related to my thyroid and anxiety.  I went to my internist today to talk to him more about this and left feeling rather disappointed.  He seemed to rush through the appointment, not really listening to me that closely.  He also contradicted himself in major ways a few times, which I also found frustrating and distressing.  I know that thyroid conditions can be very tricky and there is no exact science when it comes to diagnosis and treatment (which is similar to rheumatoid arthritis).  Every patient is different and every body reacts differently to medications and the disease itself.

So, long story short, I believe that I have been over-medicated (levothyroxine) for an underactive thyroid (slightly high TSH) which has been causing the anxiety and other hyperthyroid symptoms.  I’ve been completely off the thyroid drug for about two weeks now, and I do feel better, yet I’m still having anxiety problems.  I’m really hoping that I just need to wait it out a bit longer and that I’ll go back to feeling normal again.  In the meantime, my doctor prescribed an anti-anxiety medication for me to take on a temporary basis.  It’s supposed to be non-habit forming with no withdrawal symptoms.  I hope that will start to kick in soon and give me some relief.  This has all been so incredibly stressful.  I think I’d prefer to have an RA flare-up rather than deal with this anxiety crap.

I’ve been off caffeine now for two weeks, and while I greatly miss my daily cups of black tea and coffee, I think cutting out caffeine has made my arthritis better.  I’ve been meaning to give it up just for general health purposes, but this time it’s been out of necessity.

The back story that prompted my caffeine sacrifice is that two weeks ago I started suffering from extreme anxiety and mini panic attacks for seemingly no reason.  I’ve had anxiety and panic attacks in the past, but they were always a result of some specific thing(s) I was worrying about.  This time, the anxiety hit me out of nowhere.  The normal stresses of work and Christmas busyness have been getting on my nerves this month, but nothing to freak out about.  Nothing worthy of heart palpitations, shaky hands, stomach pain and nausea.

After a couple days of very uncomfortable jitters and jumpiness, I decided to call my pharmacist and ask about one of the medications I’ve been taking that had just changed.  I’ve been on citalopram, a generic for celexa, for the last two years.  I’ve never had a problem with it, but wondered if the latest refill might be causing the anxiety.  The new refill was also for 20 mg of citalopram, but it was from a different manufacturer than what I was used to taking.  Speaking with the pharmacist made me feel a bit relieved (that I wasn’t going crazy) and confirmed that changing the manufacturer of a generic drug could indeed cause these types of side effects.  She immediately offered to refill my prescription with the former generic I was used to.  The next day I threw out the “bad” drug and started back on my regular medication.  I was hoping this would solve the problem and that I’d feel normal again right away.  However, it’s not until…um…yesterday that I really feel better.  Maybe it just takes this long for the “bad” generic to get out of my system and my old stuff to kick back in?  I have no idea, but it’s been really awful feeling so anxious for this long.

Read the rest of this entry »

Follow

Get every new post delivered to your Inbox.

Join 153 other followers